Hail, Panola
- When
- August 13, 4:46 PM CST to 4:51 PM CST
- Where
- Panola County, 3 mi SE of Pope
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.189, -89.913
A cold front pushed across North Mississippi during the evening hours of August 13, 2012. A couple of severe thunderstorms developed with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front pushed across North Mississippi during the evening hours of August 13, 2012. A couple of severe thunderstorms developed with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 13, 1:26 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 226 PM CDT MON AUG 13 2012 .DISCUSSION... MORNING CONVECTION HAS MOVED EAST OF THE MIDSOUTH AS EXPECTED WITH PARTIAL SUNSHINE SPREADING OVER THE AREA FROM THE WEST. MEANWHILE...A COLD FRONT IS PUSHING INTO NORTHEAST ARKANSAS AND STRETCHES SOUTHWESTWARD INTO NORTHEAST TX. THE FRONT HAS MOVED THROUGH WALNUT RIDGE ARKANSAS AND IS APPROACHING JONESBORO. STILL THINK THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING ALONG AND AHEAD OF THE COLD FRONT...ALTHOUGH THE SITUATION IS NOT CLEAR CUT. WATER VAPOR IMAGERY INDICATES THE MAIN UPPER LEVEL TROUGH IS MOVING EAST OF THE MIDSOUTH WITH UPPER LEVEL SUPPORT NOW LIMITED ACROSS OUR FORECAST AREA. WATER VAPOR IMAGERY IS ALSO SHOWING VERY DRY AIR ALOFT MOVING INTO OUR FORECAST AREA. HOWEVER...VERY WARM AND UNSTABLE AIR IS PUSHING INTO THE AREA AHEAD OF THE FRONT ON SOUTHWEST SURFACE WINDS. TEMPERATURES IN NORTHEAST AND EAST CENTRAL AR ARE MOVING INTO THE LOWER 90S AND SURFACE BASED CAPES HAVE INCREASED TO BETWEEN 2000 AND 2500 J/KG AND LIFTED INDICES HAVE DECREASED TO ABOUT MINUS 6. LATEST HIGH RESOLUTION RAPID REFRESH (HRRR) MODEL INDICATES THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO FORM ALONG THE COLD FRONT BY 3 OR 4 PM...THEN BECOME A LITTLE BETTER ORGANIZED AS THE STORMS MOVE EAST OF THE MS RIVER BY LATE AFTERNOON AND EVENING. MODELS CONTINUE TO INDICATE THE ATMOSPHERE WILL BECOME QUITE UNSTABLE AHEAD OF THE FRONT WITH SURFACE BASED CAPES INCREASING TO BETWEEN 32000 AND 4200 J/KG WITH LIFTED INDICES DECREASING TO MINUS 8. ALTHOUGH...THE HRRR MODEL INDICATES THE STORMS WILL STRUGGLE IN COVERAGE WITH SUCH DRY AIR ALOFT LIMITING THE MOISTURE. ALTHOUGH...THE DRY AIR ALOFT WILL ENHANCE THE DOWNDRAFT POTENTIAL WITH DAMAGING STRAIGHT LINE WINDS POSSIBLE IN THE STRONGER STORMS. LARGE HAIL IS ALSO POSSIBLE. THE COLD FRONT IS FORECAST NEAR THE MS RIVER BY LATE AFTERNOON...THEN WILL MOVE SOUTHEASTWARD THROUGH THE MIDSOUTH TONIGHT. THINK THE SEVERE WEATHER THREAT WILL END BY LATE EVENING. NOT MUCH CHANGE TO THE EARLIER FORECAST CONCERNING TUESDAY THROUGH THE WEEKEND. HIGH PRESSURE AND DRIER AIR WILL SPREAD OVER THE MIDSOUTH TUESDAY INTO WEDNESDAY ALLOWING FOR GOOD DIURNAL SPREADS IN TEMPERATURES WITH RELATIVELY COOL NIGHTS AND VERY WARM AFTERNOONS. A WARM FRONT IS FORECAST TO PUSH THROUGH THE MIDSOUTH THURSDAY WITH VERY UNSTABLE AND MOIST AIR SPREADING BACK OVER THE AREA. THIS WILL CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL APPROACH FROM THE NORTHWEST THURSDAY NIGHT AND MOVE SLOWLY THROUGH THE REGION FRIDAY INCREASING THE THREAT OF SHOWERS AND THUNDERSTORMS. THERE WILL BE A LINGERING CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS EAST CENTRAL ARKANSAS AND NORTH MS SATURDAY BUT OTHERWISE KEPT WITH A RAINFREE FORECAST FOR THE WEEKEND INTO NEXT MONDAY. HOWEVER...THERE IS SOME QUESTION HOW FAR THE COLD FRONT WILL SETTLE SOUTHWARD BECOMING STALLING...SO SOME CHANCE OF SHOWERS AND THUNDERSTORMS COULD LINGER ACROSS EAST CENTRAL AR AND NORTH MS INTO SUNDAY. JCL && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS WILL PERSIST AT TAF SITES FOR THIS TAF PERIOD OUTSIDE OF THUNDERSTORMS. A LINE OF SHOWERS AND THUNDERSTORMS MAY DEVELOP NEAR OR JUST EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON AS THE ATMOSPHERE DESTABILIZES AGAIN AND AN ASSOCIATED COLD FRONT PUSHES THROUGH THE AREA. SOUTH TO SOUTHWEST WINDS WILL RANGE FROM 10-12 KTS THIS AFTERNOON VEER NORTHWEST TONIGHT AS THE COLD FRONT PASSES THROUGH THE AREA. MVFR CONDITIONS ALSO POSSIBLE AT MKL/TUP BETWEEN 14/08-12Z. SWC && .PRELIMINARY POINT TEMPS/POPS... MEM 70 88 68 93 / 20 0 10 10 MKL 66 86 59 90 / 30 10 10 10 JBR 65 87 62 92 / 10 0 10 10 TUP 71 89 65 91 / 50 10 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 130 PM CDT MON AUG 13 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 130 PM CDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE MIDSOUTH THE REMAINDER OF THIS AFTERNOON AND TONIGHT. THE AFFECTED AREA IS GENERALLY ALONG AND EAST OF A LINE FROM AROUND KENNETT MISSOURI TO HARRISBURG ARKANSAS TO PHILLIPS COUNTY ARKANSAS. THERE WILL BE AN ENHANCED RISK FOR DAMAGING WINDS AND LARGE HAIL WITH ANY SEVERE STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE SLIGHT RISK AREA. JCL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT MON AUG 13 2012
ARZ027-132115-
POINSETT AR-
343 PM CDT MON AUG 13 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTHWEST OF TRUMANN AT 343 PM
CDT...MOVING EAST AT 20 MPH.
PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR LEPANTO...MARKED
TREE...TRUMANN AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3570 9068 3569 9029 3562 9028 3545 9029
3552 9071
TIME...MOT...LOC 2043Z 278DEG 18KT 3560 9059
RRHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT MON AUG 13 2012
MSZ006-132200-
TISHOMINGO MS-
426 PM CDT MON AUG 13 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...
CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHWEST OF MIDWAY AT 426 PM CDT...
MOVING EAST AT 30 MPH.
PEOPLE IN TISHOMINGO COUNTY...INCLUDING LOCATIONS NEAR IUKA...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3480 8811 3474 8811 3467 8812 3467 8833
3474 8833 3485 8834 3488 8810 3480 8810
TIME...MOT...LOC 2126Z 266DEG 25KT 3477 8822The Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
2 hail. Local standard time, as filed.
Half dollar size hail fell near the intersection of Highway 309 and St. Paul Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410313, 410314.